As a family physician, regular physical activity is something that Dr. Ali Ghahary recommends for all of his patients, young and old. It has been proven to help individuals looking to lose weight or maintain a healthy weight, in addition to many other health benefits such as reducing the risk of cardiovascular disease, reducing the risk of diabetes, as well as having a positive effect on mental health by reducing stress, anxiety, and combating depression. If you’re on certain medications, however, it’s important to be mindful of the fact that some of those drugs could interfere with your workouts.
Medications known to interfere with physical activity include:
• SSRIs (Selective Serotonin Reuptake Inhibitors)
• Sleeping pills
• Allergy medications
SSRIs (also known as Selective Serotonin Reuptake Inhibitors) are a class of medications that are used to treat mental health disorders such as depression. Many people have great success with these kinds of medications. However, a common side effect associated with the use of SSRIs is weight gain, which can sometimes make exercise more difficult. When it comes to workout related side effects, you may notice increased drowsiness (especially if you’ve only just recently started taking the medication), excessive sweating, as well as a dry mouth; so always make sure to have plenty of water on hand during your workout.
Benzodiazepines are a class of drugs that are used to treat anxiety and different types of panic disorders. These medications reduce the stimulation activity in the brain and provide you with a calming effect. Because these medications can cause one to feel quite drowsy, this may also impair your ability to exercise. Other workout related side effects of Benzodiazepines are similar to those of SSRIs, including sweating and dry mouth.
Stimulants, unlike their counterparts, are a class of drugs that are used to increase the brain’s stimulation activity. Rather than leaving you feeling tired, they can cause side effects such as increased heart rate, elevated blood pressure, anxiety, agitation, overheating, tremors, and an increased risk of heart attack if you have underlying heart issues or have been abusing the drug in which you’ve been prescribed. If you’re on a stimulant, it’s important to pay close attention to your exercise tolerance and avoid immediate workouts after taking this type of medication.
Sleeping pills are commonly used to treat patients with insomnia when all other treatments (such as lifestyle changes and attempting to follow a strict sleeping pattern) have been exhausted. Because sleeping pills are meant to help you fall asleep, their side effects can often carry into the next day, leaving you feeling lethargic, as well as uncoordinated during your workouts which can increase the risk of injury. Instead, try to schedule your workout around a time where you know the effects of these medications will have worn off.
Allergy medications can also cause extreme drowsiness. First generation histamines, such as diphenhydramine, work by crossing the barrier of the blood and the brain, which can have an impact on your level of alertness, memory, as well as coordination. They can also increase body temperature which can make you sweat, become overheated, and ultimately dehydrated. The good news is that many allergic medications on the market today also have non-drowsy options available, which can be better for you if you need to get through the day as well as your fitness routine.
Decongestants are a medication that won’t necessarily make you feel tired or full of energy. They can, however, cause things like increased heart rate and high blood pressure. If either of these occur, of if they’re already pre-existing conditions that you have, then you’re also at an increased risk of suffering a cardiovascular event such as a heart attack or stroke. Because decongestants are generally taken on a short-term basis, it’s best to hold off on any strenuous physical activity while you are using them.
Laxatives are commonly used to treat constipation…and while you might not think of them as a drug that can impact your workout, they can. Some laxatives tend to contract the gut muscles, which can cause abdominal pain and cramping; and, when you exercise, that pain and cramping is only worsened. This is because, when you exercise, the gut gets less blood flow as it’s instead pumping to the brain and the skeletal muscles. So, if you do plan on exercising, avoid taking a laxative prior to your workout.
While some of the aforementioned medications need to be taken at certain times of the day in order for them to be effective, this isn’t something that’s required for all of the medications mentioned; so, if you’re able, try exercising first and taking your medications after to help minimize their effects. Most medications will say on the label as to whether or not you need to be following any specific guidelines in terms of a schedule. However, if you’re not sure about this, then don’t hesitate to pick up the phone and call your local pharmacy or make a quick visit to see your family doctor for confirmation. In fact, before you make any changes related to how you take your medications, it’s recommended that you do this.
Originally published at alighahary.ca on September 1, 2018.